MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER; NRY
Model Number 5MAXACE068KIT
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/12/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left m1 segment of the middle cerebral artery (mca) using a penumbra system ace 68 reperfusion catheter (ace68), neuron max 6f 088 long sheath (neuron max), neuron select catheter 6f, velocity delivery microcatheter (velocity), and non-penumbra stent retriever.It was noted that the patient¿s anatomy was tortuous.During the procedure, the physician was only able to advance the neuron max to the common carotid artery due to the tortuous anatomy.The first pass was completed using the ace68, velocity and, stent retriever (6mm x 40mm).The ace68 and stent retriever were then removed; subsequently, the physician noticed the stent retriever and the distal end of the ace68 were damaged on the back table.The physician used a new ace68, new stent retriever (4mm x 40mm), and the same velocity to make another pass.While advancing the triaxial system consisting of the ace68, stent retriever, and velocity into the internal carotid artery, the physician noticed a radio-opaque marker in the external carotid artery.Consequently, the distal tip from the first ace68 had broken off and was lodged in the external carotid artery.No attempts were made to retrieve the broken tip of the ace68.The procedure had ended at this point resulting in thrombolysis in cerebral infarction (tici) 2b.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the ace68 was fractured approximately 128.5 cm from the hub.The ace68 ruptured approximately 119.0 cm from the hub during decontamination while being flushed.Conclusions: evaluation of the returned ace68 confirmed that the catheter was fractured.If the ace68 is forcefully manipulated against resistance, damage such as a fractured may occur.Further evaluation of the returned ace68 revealed a rupture in the catheter shaft.During decontamination while flushing the ace68, the catheter ruptured due to the coagulated blood inside the catheter, and pressure while being flushed with a syringe.This damage was incidental to the reported complaint.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10511593
Report Number3005168196-2020-01414
Device Sequence Number3033712
Product Code NRY
UDI-Device Identifier00814548016603
UDI-Public00814548016603
Combination Product (Y/N)Y
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K161640
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/07/2022
Device Model Number5MAXACE068KIT
Device Catalogue Number5MAXACE068KIT
Device Lot NumberF90150
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/12/2020
Supplement Date Received by Manufacturer09/22/2020
Initial Report FDA Received Date09/09/2020
Supplement Report FDA Received Date10/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age88 YR
Date Report Sent to FDA01/01/2005